Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Compactness in $ L\sb 1$, Dunford-Pettis operators, geometry of Banach spaces


Author: Maria Girardi
Journal: Proc. Amer. Math. Soc. 111 (1991), 767-777
MSC: Primary 46B20; Secondary 46A50, 46E30, 47B38
DOI: https://doi.org/10.1090/S0002-9939-1991-1039256-8
MathSciNet review: 1039256
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A type of oscillation modeled on BMO is introduced to characterize norm compactness in $ {L_1}$. This result is used to characterize the bounded linear operators from $ {L_1}$ into a Banach space $ \mathfrak{X}$ that map weakly convergent sequences onto norm convergent sequences (i.e., are Dunford-Pettis). This characterization is used to study the geometry of Banach spaces $ \mathfrak{X}$ with the property that all bounded linear operators from $ {L_1}$ into $ \mathfrak{X}$ are Dunford-Pettis.


References [Enhancements On Off] (What's this?)

  • [B1] J. Bourgain, On martingales in conjugate Banach spaces (unpublished).
  • [B2] -, Dunford-Pettis operators on $ {L_1}$ and the Radon-Nikodým property, Israel J. Math. 37 (1980), 34-47. MR 599300 (82k:47047a)
  • [B3] -, Sets with the Radon-Nikodým property in conjugate Banach space, Studia Math. 66 (1980), 291-297. MR 579734 (81h:46014)
  • [BR] J. Bourgain and H. P. Rosenthal, Martingales valued in certain subspaces of $ {L_1}$, Israel J. Math. 37 (1980), 54-75. MR 599302 (82g:46044)
  • [DU] J. Diestel and J. J. Uhl, Jr., Vector measures, Math. Surveys, no. 15, Amer. Math. Soc., Providence, RI, 1977. MR 0453964 (56:12216)
  • [DU2] -, Progress in vector measures 1977-1983, Measure theory and its applications, Sherbrooke, Que., 1982), Lecture Notes in Math., vol. 1033, Springer-Verlag, Berlin, and New York, 1983, pp. 144-192.
  • [GGMS] N. Ghoussoub, G. Godefroy, B. Maurey, and W. Schachermayer, Some topological and geometrical structures in Banach spaces, Mem. Amer. Math. Soc., vol. 70, no. 378, Amer. Math. Soc., Providence, RI, 1987. MR 912637 (89h:46024)
  • [G] Maria Girardi, Dentability, trees, and Dunford-Pettis operators on $ {L_1}$, Pacific J. Math. (to appear). MR 1091530 (92e:46030)
  • [GU] Maria Girardi and J. J. Uhl, Jr., Slices, RNP, Strong Regularity, and Martingales, Bull. Austral. Math. Soc. (to appear). MR 1071042 (92a:46020)
  • [J] Robert C. James, A separable somewhat reflexive Banach space with nonseparable dual, Bull. Amer. Math. Soc. 80 (1974), 738-743. MR 0417763 (54:5811)
  • [KR] Ken Kunen and Haskell Rosenthal, Martingale proofs of some geometrical results in Banach space theory, Pacific J. Math. 100 (1982), 153-175. MR 661446 (83k:46023)
  • [PU] Minos Petrakis and J. J. Uhl, Jr., Differentiation in Banach spaces, in Proceedings of the Analysis Conference (Singapore 1986), North-Holland, New York, 1988. MR 930897 (90b:46044)
  • [R] Haskell Rosenthal, On the structure of non-dentable closed bounded convex sets, Adv. in Math. (to appear).
  • [RU] L.H. Riddle and J. J. Uhl, Jr., Martingales and the fine line between Asplund spaces and spaces not containing a copy of $ {l_1}$, Martingale Theory in Harmonic Analysis and Banach Spaces, Lecture Notes in Mathematics, vol. 339, Springer-Verlag, Berlin and New York, 1981, pp. 145-156. MR 668544 (84a:46037)
  • [S] Charles Stegall, The Radon-Nikodým property in conjugate Banach spaces, Trans. Amer. Math. Soc. 206 (1975), 213-223. MR 0374381 (51:10581)
  • [T] M. Talagrand, Pettis integral and measure theory, Mem. Amer. Math. Soc., vol. 51, no. 307, Amer. Math. Soc., Providence, RI, 1984. MR 756174 (86j:46042)
  • [W] Alan Wessel, Some results on Dunford-Pettis operators, strong regularity and the Radon-Nikodým property, Séminaire d'Analyse Fonctionnelle (Paris VII-VI, 1985-1986), Publications Mathématiques de l'Université Paris VII, Paris. MR 960286 (89j:46018)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46B20, 46A50, 46E30, 47B38

Retrieve articles in all journals with MSC: 46B20, 46A50, 46E30, 47B38


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1991-1039256-8
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society